Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 9, 2021Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 9, 2021, 2:42 PM EDT for Saluda County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 2:42 PM EDT (18:42 UTC)
Expired
Jul 9, 2021, 3:15 PM EDT
In force
33 min
Issued by
NWS Columbia, SC

County Saluda County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS82 KCAE 091842
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
242 PM EDT Fri Jul 9 2021
 
SCZ018-025-026-091915-
McCormick SC-Saluda SC-Edgefield SC-
242 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of east central
McCormick...central Saluda and northern Edgefield Counties Until 315
PM EDT....

At 241 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Saluda County Airport, or 20
miles southeast of Greenwood, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and frequent 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
Edgefield, Saluda, Johnston, Saluda County Airport, Trenton, Ward,
Strom Thurmond High School, Saluda Co Sheriff's Office, Good Hope,
Harmony, Pleasant Lane, Northside Fire Station Main, Emory, Cleora
and Saluda High School.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3390 8219 3398 8213 3398 8205 3395 8204
      3396 8202 3399 8199 3404 8195 3409 8192
      3409 8191 3405 8158 3374 8182
TIME...MOT...LOC 1841Z 291DEG 19KT 3396 8191 

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:24 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 9, 2:24 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
224 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Unsettled weather will continue through next week as a weak
convergence boundary will remain across the region producing
chances of showers and thunderstorms each day. Temperatures
will remain near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection continues across portions of the Upstate and north GA
as a shortwave descends into the southeastern US. With favorable
destabilization today across the area, expect showers and storms
to continue to shift into our area this afternoon into evening
with CSRA the most favorable with over 2000 J/kg of mlCAPE and
upper level divergence a bit more favorable. With some dry air
intruding aloft, some damaging wind gusts will be possible with
the strongest storms, but with marginal mid-level lapse rates,
severe weather is not expected to be widespread. Still
widespread PWAT values near 2 inches so any storms will also
produce locally heavy rain but due to their progressive nature,
any flooding will be unlikely. Highs today near average in the
low to mid-90s. Convection will move towards the coast later
this evening with any storms wrapping up over our area shortly
after sunset. Lows tonight in the upper 60s to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Weak surface troughing and remains of a frontal boundary will be
draped across the southern Midlands and CSRA on Saturday and
continue acting as a focusing mechanism. Pwat values on Saturday
will be between 1.6 and 1.7 inches and with moderate instability
expect showers and thunderstorms to develop from the early
afternoon into the late evening hours. On Sunday pwat values
will just to 1.8 to 1.9 inches with a more unstable atmosphere.
Steering flow both days will be weak leading to the potential
for training cells and the possibility of localized flooding.
Overall the potential for severe thunderstorms is low however a
few cells could contain strong and gusty winds. Afternoon high
temperatures in the upper 80s to low 90s each day with overnight
lows in the low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level trough will be stretched over the MS Valley with an
upper level ridge over the eastern seaboard on Monday then the
amplification will weaken through the middle of the week. A
relatively zonal pattern will be over the eastern US for
Thursday and Friday. At the surface southerly flow will continue
pushing moisture into the region and combine with diurnal
heating to produce summertime chances of showers and
thunderstorms each day. Temperatures will be near normal
through the long term.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Convection developing in the Upstate will shift towards the
terminals this afternoon. Have added a TEMPO group for
thunderstorms as a result which will lower VSBYs and produce
gusty and erratic winds. Storms will diminish in coverage by
late this evening with some lingering cloudiness and a low level
jet preventing fog formation. Not confident in low clouds
tonight so left them out of the TAF but stratus is not out of
the question like it occurred this past morning. Since no HiRes
models are depicting anything even near the area, however,
confidence is low.

EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven
showers and thunderstorms possible each day. Early morning
stratus/fog is expected this weekend and into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 9, 3:40 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
340 AM EDT Fri Jul 9 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
340 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 2:16 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
216 PM EDT Fri Jul 9 2021

GAZ040-SCZ018-091845-
Lincoln GA-McCormick SC-
216 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of northern Lincoln and
McCormick Counties Until 245 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 216 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Bobby Brown State Park, or 15 miles
southwest of Abbeville, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
McCormick, Mccormick County Airport, Elijah Clark State Park, Lake
Strom Thurmond, Plum Branch, Hickory Knob State Resort Park, Gill's
Point, Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's Ferry
Recreation Area, Willington, Mount Carmel Park, Hawe Creek Campground
and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3398 8262 3396 8256 3401 8259 3407 8253
      3407 8251 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8224 3398 8221 3395 8214
      3377 8236 3397 8263
TIME...MOT...LOC 1816Z 291DEG 25KT 3398 8249

CRL
Special weather statement, Jul 9, 2:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT Fri Jul 9 2021

SCZ018-025-026-091915-
McCormick SC-Saluda SC-Edgefield SC-
242 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of east central
McCormick...central Saluda and northern Edgefield Counties Until 315
PM EDT....

At 241 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Saluda County Airport, or 20
miles southeast of Greenwood, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and frequent
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Edgefield, Saluda, Johnston, Saluda County Airport, Trenton, Ward,
Strom Thurmond High School, Saluda Co Sheriff's Office, Good Hope,
Harmony, Pleasant Lane, Northside Fire Station Main, Emory, Cleora
and Saluda High School.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3390 8219 3398 8213 3398 8205 3395 8204
      3396 8202 3399 8199 3404 8195 3409 8192
      3409 8191 3405 8158 3374 8182
TIME...MOT...LOC 1841Z 291DEG 19KT 3396 8191

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:16 PM EDTSpecial Weather StatementCAEMcCormick29 min
Jul 9, 3:15 PM EDTSpecial Weather StatementCAELexington30 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 9, 3:39 PM EDTSpecial Weather StatementCAELexington36 min
Jul 9, 3:46 PM EDTSpecial Weather StatementCAEKershaw, Lee44 min
Jul 9, 4:14 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 9, 4:23 PM EDTSpecial Weather StatementCAEClarendon, Sumter37 min
Jul 9, 4:32 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg43 min
Jul 9, 4:48 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster27 min
Jul 9, 5:03 PM EDTSpecial Weather StatementCAEClarendon27 min
Jul 9, 5:14 PM EDTSpecial Weather StatementCAEOrangeburg31 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAELincoln24 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.